Thunderstorm Wind, Lincoln
- When
- February 22, 9:00 AM EST
- Where
- Lincoln County, 2 mi N of Lincolnton
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.583, -82.217
Sheriff reported treesdown.
5 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 22, 3:25 AM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 325 AM EST SAT FEB 22 2003 DISC: 07Z SURFACE ANALYSIS SHOWS SURFACE LOW DEVELOPING ACROSS LA/MS THIS MORNING. WEAK WARM FRONT STILL SOUTH OF MOST OF THE CWA THIS MORNING. SATELLITE/OBS SHOWS LOTS OF CLOUDS ACROSS THE AREA. 88D SHOWS WIDELY SCATTERED -RA/-SHRA ACROSS THE AREA AS WELL. BIG CONCERN STILL REMAINS POSSIBILITY OF DAMAGING WINDS AHEAD OF COLD FRONT TODAY. MODEL TIME SECTIONS/BUFKIT ALL SHOW STRONG LOW LEVEL JET OF AROUND 60 KTS THIS AFTERNOON. ALTHOUGH WIND FIELDS FAIRLY IMPRESSIVE...INSTABILITY ONLY WEAKLY/MODERATELY UNSTABLE. CONVECTIVE CHECKLIST HERE SUGGEST POSSIBLE DAMAGING WINDS ALONG SQUALL LINE FROM LATE THIS MORNING THROUGH EARLY AFTERNOON ACROSS THE AREA. WILL CONTINUE MENTION OF DAMAGING WINDS POSSIBLE IN ZONES. AS FOR WINDS THIS AFTERNOON...GFS SFC/BL WINDS A BIT HIGHER THAN ETA...BUT WILL CONTINUE WITH 20 TO 30 MPH AND GUSTY. THIS WILL REQUIRE WIND ADVISORY FOR AREA LAKES TODAY. QUICK COMPARISON OF MORNING VWP AND FORECASTED LOW LEVEL WINDS INDICATE THAT THEY MAY TEND TO BE A BIT HIGHER THAN EXPECTED. OBS ALSO SHOWING THIS MORNING QUITE AN EXTENSIVE AREA OF DENSE FOG THIS MORNING. WILL ALSO ISSUE DENSE FOG ADVISORY THROUGH MID MORNING. MODELS SHOW COLD FRONT TO MOVE ACROSS THE AREA EARLY THIS EVENING AND STRONG PRESSURE GRADIENT WILL REMAIN ACROSS THE AREA OVERNIGHT THEN GRADUALLY WEAKEN ON SUNDAY. NEXT SYSTEM TO AFFECT THE AREA WILL BE A DRY COLD FRONT TO MOVE ACROSS THE AREA ON MONDAY. SOUTHWEST FLOW AHEAD OF SYSTEM SHOULD ALLOW TEMPERATURES TO REMAIN RATHER MILD. ONCE SYSTEM CLEARS THE AREA THIS EVENING SKIES WILL BECOME MOSTLY CLEAR ACROSS THE AREA THROUGH MONDAY. GUIDANCE AND LOCAL EQUATIONS WITHIN ABOUT 5 DEGREES OF EACH OTHER THROUGH THE PERIOD...WILL LEAN TOWARDS CONSENSUS FOR FORECAST NUMBERS. FIRE WX...MIXING HEIGHT 2600 FT...TRANS WIND SSW AT 34 KT. FCSTID = 77 CAE 73 46 63 38 / 100 30 0 0 AGS 72 45 65 36 / 100 20 0 0 SSC 72 46 63 38 / 100 30 0 0 OGB 73 46 64 37 / 100 30 0 0 .CAE... GA...NONE. SC...NONE. LCV
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 552 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF THE FRONTAL SYSTEM...SOME OF THE THUNDERSTORMS WILL BE SEVERE FROM LATE MORNING THROUGH THE AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. ALSO...A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING WITH CONDITIONS IMPROVING BY 10 AM. FOR ADDITIONAL INFORMATION SEE THE SPSCAE AND NPWCAE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BE REQUIRED LATE THIS MORNING.
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-230042- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 542 AM EST SAT FEB 22 2003 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...SEVERE THUNDERSTORMS LIKELY TODAY... A RAPIDLY DEVELOPING AREA OF LOW PRESSURE WILL MOVE FROM NORTHERN MISSISSIPPI THIS MORNING INTO THE OHIO VALLEY THIS EVENING. A COLD FRONT EXTENDING SOUTH FROM THE LOW WILL MOVE THROUGH THE LISTENING AREA THIS EVENING. THE AIRMASS AHEAD OF THIS SYSTEM WILL BE SOMEWHAT UNSTABLE. IN ADDITION...VERY STRONG LOW LEVEL WINDS WILL ENHANCE THE POSSIBILITY OF SEVERE THUNDERSTORMS. A SQUALL LINE...WITH SOME SEVERE THUNDERSTORMS...IS EXPECTED TO MOVE THROUGH THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA DURING LATE MORNING THROUGH THE AFTERNOON TODAY. THE MAIN THREAT WILL BE DAMAGING THUNDERSTORM WINDS WITH GUSTS TO 70 MPH. AN ISOLATED TORNADO IS POSSIBLE IN A FEW OF THE STRONGER STORMS. THE LINE OF THUNDERSTORMS WILL BE MOVING TO THE EAST AT AROUND 40 MPH WITH INDIVIDUAL STORMS MOVING TO THE NORTHEAST AROUND 60 MPH. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. BE ALERT TO THREATENING WEATHER CONDITIONS AS THEY APPROACH YOUR AREA. ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS... SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER. WE WILL ISSUE ADDITIONAL INFORMATION AS THE SITUATION DEVELOPS. NEXT SCHEDULED STATEMENT WILL BE AT 6 AM ON SATURDAY UNLESS CONDITIONS WARRANT AN EARLIER STATEMENT. CDL
The Columbia radar (KCAE), 109 km away, was scanning. The volume nearest the first event began at 13:57 UTC.
5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Sheriff reported treesdown.
Sheriff reported scattered trees down from Harlem to Appling.
EOC reported trees down countywide.
A combination of an intense microburst and a tornado produced winds estimated at 120-130mph. A barn and camper trailer. Moderate damage was done to 4 homes with minor damage to 34 other homes. Debris from the barn was found a mile downstream. The microburst width was 1/8-1/4 mile wide with the vortex circulation about 50 yds wide.
EOC reported trees and powerlines down in west Augusta.
Sheriff reported trees down throughout the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyThe tornado archive for Georgia, 2003Warnings in Georgia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339957, 5339010, 5339008, 5339009, 5339958, 5339007.